Martina Curto*, Luana Lionetto, Maria Chiara David, Aniello Maiese, Stefano Ferracuti, Maurizio Simmaco and Ross J. Baldessarini Pages 238 - 243 ( 6 )
Background: Antipsychotic drugs, mood-stabilizers, and sedatives are used routinely to treat acute mania, sometimes in combinations, most of which are poorly evaluated for efficacy and safety.
Objective: We report a case of sudden death in a 40-year-old man with acute mania treated aggressively with combinations of drugs that resulted in in potentially toxic, high serum drug concentrations.
Methods: After the autopsy, analysis were conducted to determine levels of the administered medications using GC-MS and LC-MS/MS.
Results: Although dosed within recommended ranges, circulating concentrations of some antipsychotic drugs given were excessive, suggesting possible pharmacokinetic interactions. In particular, valproate may have increased serum levels of haloperidol, clozapine, and promazine. The proposed cause of death was cardiac arrest, to which the high concentrations of antipsychotics may have contributed.
Conclusion: This case suggests caution in the aggressive treatment of mania with combinations of psychotropic drugs and highlights the need of further clinical studies to identify consequences of drug-drug interactions of antimanic drugs, even when given at recommended doses.
Antipsychotics, arrhythmia, drug-drug interactions, sudden death, valproate, psychotropic drugs.
Department of Human Neurosciences, Sapienza University of Rome, Viale dell'Universita 30, 00185, Rome, Mass Spectrometry Laboratory, Sant'Andrea University Hospital, Rome, Forensic Science Department of Biomedicine and Prevention, Tor Vergata University of Rome, Rome, Department SAIMLAL, Sapienza University of Rome, Department of Human Neurosciences, Sapienza University of Rome, Viale dell'Universita 30, 00185, Rome, Mass Spectrometry Laboratory, Sant'Andrea University Hospital, Rome, Department of Psychiatry, Harvard Medical School, Boston, MA